Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Taking docusate sodium. Having constipation. Done with colonoscopy

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5120 Questions
I have been taking 300mg of docusate sodium for about 2 years. I also take citrusel fiber capsules (4 a day), and I still have constipation. I have had a recent colonoscopy (normal) and seen a gastroenterologist who just wanted to put me in linzess. Is the docusate sodium causing a problem at this point? Should I stop taking it? I have been trying to get this problem under control for 6 months. I am going to Central Europe on a tour in two weeks, and I am scared to death about having constipation while on a long bus tour. hanks for the input. p.s. I take Cymbalta, which may cause some constipation, but this was going on before I started it. I slao drink plenty of liquids and eat lots of fiber XXXXXXX foods.
Posted Fri, 25 Oct 2013 in Constipation
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Decusate is not the problem

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about this constipation which has been going on for over 2years. Hope we get t figure out something that works good for you. I am however happy to hear that your colonoscopy had great findings.

From the information you have provided, you have tried all the measures to get your constipation managed be it by drugs or by lifestyle modification. The next most important move is to step up the dose of docusate. There is no standard dose and the dosage is often adjusted to XXXXXXX the desired goals. This would be of great help. A laxative cannot rather cause constipation but inappropriate or suboptimal dose is responsible for this.

Please, talk with your doctor and up the dosage or try another class of anti-constipation agents like lactulose, miralax etc. This should give us a chance to address this.

I hope this addresses the query and provides guidance as to how to continue looking for what works. If this happens pretty fast, then you would be good to go and not worry bout constipation during your tour in Europe. I very much hope so and wish you an enjoyable and successful trip. Thank you for using our services and feel free to ask for clarifications if need be.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Taking docusate sodium. Having constipation. Done with colonoscopy 2 hours later
Dear Doctor, I thought you weren't supposed to take more than 300 mg of stool of docusate sodium and that one shouldn't take laxatives for more than a week or one might become dependent on them. I took miralax every day for 8 days, and it didn't help too much. I felt bloated and gassy the whole time. Also, I have read that taking stool softeners with the same ingredient as miralax ( polyetheline glycol) can lead to the muscles in the colon not working properly. Some people said that on this web site. Are you saying there is no problem taking more stool softener on a daily basis? Should I continue the citricel fiber caplets? It says one can take up to twelve a day, but it gets very expensive. I am taking 6 at this time.
Answered by Dr. Chobufo Ditah 23 minutes later
Brief Answer:
Thank you

Detailed Answer:
Thank you so much for your follow up questions. Your courtesy is superbe. Thanks for this excellent communication.

From the above information, i can bet you have read extensively on this. Your information breadth is great.

The goal of this treatment is get stools softened. So long as it has not achieved this goal, then other options or modifications are needed. The dose of 300mg/day is indicated because beyond this most patients develop diarrhea and rather get dehydrated if the drug should be continued. This drugs does not enter the system but rather absorbs water to increase the water content of stools. This means toxicity is limited to diarrhea and not blood levels. you would bear with me that this drug has not been doing any effective ob over two years and clearly stepping up the dose would give us an upper hand because it clearly stands out that 300mg is having little or no effect on you.

To be honest, constipation drugs are preferred for short durations and as such your system wouldn't become dependent on this. Lifestyle modification are the major cornerstone to address this problem. It is only after failure that we move to drugs as further options. Fiber in diet, fruits, enough water and exercise are the main tools to fight chronic constipation.

Fiber is good but if you can guarantee yourself enough daily in your meals, then you can overcome this habit of buying very expensive concentrates. If this is the only way you can guarantee enough, then please reconsider your diet. Adopt the habit of eating salads and if you do enjoy fast food, cut down on it.

I hope this helps. Trying various medications to see what helps you is the best solution. If your diet is wrong, the that is where you have to start. if it is okay, then drugs are indispensable.

Hope this helps. feel free to ask for more clarifications is need be.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Taking docusate sodium. Having constipation. Done with colonoscopy 21 hours later
Dear Doctor, With these questions, I can hopefully get the information I need to make decisions on my best health interests. Is there a problem with staying on the stool softeners on a daily basis. I have been taking them for two years. Does the body get used to them and that is why one need more than originally taken? I eat no fast food. I eat salads, fruit, and vegetables every day. I took 4 stool softeners last night instead of the usual 3 and about 13 hours later I developed stomach upset which seemed like diarrhea but it was still difficult to use the restroom. I'm sure my bowel habits have changed due to age(66) but it was a very rapid change that took place over the last 6 months. If I can use the bathroom every other day or even every third day, but I don't feel too bad in between, is that normal? I feel that if I am unsuccessful on the first day that I may not have luck the second or third day either, and my mind set changes to start worrying about it. If I can't go by the third day and I have to take an overnight laxative is that okay? Thanks for the help!
Answered by Dr. Chobufo Ditah 42 hours later
Brief Answer:
Stop all the laxatives and monitor

Detailed Answer:
Hi and thank you so much for following up with me. I am sorry for tardy response. Had too much on my plate for the last 24hours at work.

Q. Is there a problem with staying on the stool softeners on a daily basis. I have been taking them for two years. Does the body get used to them and that is why one need more than originally taken?

A. Yes, it is a problem to stay on stool softeners on daily basis. We cannot transfer the natural happenings of our lives to be totally dependent on drugs. Stools are closely linked to diet. When we get constipated, then we have to look at our diet. But,not going to the toilet daily is not a sign of constipation. Changes from the baseline are more important when talking about this. Yes, the system becomes tolerant to drugs and may require that you take the in greater quantities.

Q. If I can use the bathroom every other day or even every third day, but I don't feel too bad in between, is that normal?

A. Yes, it is very normal to go to the toilet even 2-3times a week. So long as you have no difficulties in between and the stools soft in consistency, then you don't have to get worried about it. Personally, i don't go to the toilet more than 3times a week and i feel comfortable with it. Stool is a matter of digestive residue and if the residue is small, then the reflex cannot be initiated but it in no way means you should get very worried. Your recent colonoscopy is fine, then you shouldn't be concerned like you have an organic cause of this constipation.

Personally. i would suggest that you go off all these stool softeners. Eat healthy and consume a lot of vegetables, fruits and drink much water. Monitor and report your stool habits. If you are not feeling bad from symptoms and not perception about not being to the toilet, don't be worried. relax.

I wish you well and hope this helps. Feel free tp ask for more specifics if need be.
Thanks for using our services.
Dr. Ditah, MD

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor